Winter Weather, Kent
- When
- February 15, 12:00 AM EST to 5:00 PM EST
- Where
- Kent forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A weak low pressure system brought light snow to the northern half of Delaware and a mixture of light rain, freezing rain and light snow to the southern half of Delaware. In New Castle County, precipitation fell as light snow and ended during the morning of the 15th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A weak low pressure system brought light snow to the northern half of Delaware and a mixture of light rain, freezing rain and light snow to the southern half of Delaware. In New Castle County, precipitation fell as light snow and ended during the morning of the 15th. In Kent County, precipitation fell mainly as light snow, but was mixed with rain at times prior to sunrise on the 15th. The steadiest snow was over during the morning, but intermittent light snow continued into the afternoon. In Sussex County, precipitation began as light rain and slowly transitioned to freezing rain during the morning of the 15th and then to light snow by the afternoon of the 15th before ending toward evening. Untreated roadways were slippery. The highest accumulations were in Kent County, but due to the freezing rain some of the most treacherous driving conditions were in Sussex County. Specific accumulation included 3.0 inches at Dover Air Force Base, 2.2 inches in Bear (New Castle County), 2.0 inches in Harrington (Kent County), 1.0 inch at the New Castle County Airport and Milford (Sussex County) and just a trace in Georgetown (Sussex County) The low pressure system responsible for the light precipitation scooted from west to east across Kentucky and Virginia during the first half of the day on the 15th before heading offshore. In its wake a large high pressure system started to build southeast from nearby Canada and helped set the stage for the most significant snowstorm in seven years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 14, 4:30 PM EST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 PM EST FRI FEB 14 2003 COMPLEX SYSTEM FROM THE MIDWEST HEADED THIS WAY AND WILL AFFECT US THROUGH THE WEEKEND. FIRST EVENT WILL BE TONIGHT. OVERRUNNING SNOW WILL BEGIN TONIGHT BEFORE MIDNIGHT SOUTH AND AROUND MIDNIGHT NORTH. GENERALLY 4 INCHES OR LESS THROUGHOUT OUR CWA, WITH AN INCH OR LESS IN THE FAR SOUTH AND NEAR THE COAST DUE TO MIXING. SNOW IS EXPECTED TO END FROM NORTH TO SOUTH ON SAT AS CANADIAN HIGH NUDGES SOUTH. SAT NIGHT WILL BE BASICALLY PCPN FREE BUT COLD. AS LOW PRES SPINS UP ALONG THE MID ATLANTIC COAST...SNOW IS EXPECTED TO BEGIN SUN MORNING. THIS COULD BE A SIGNIFICANT SNOW EVENT WITH OVER A FOOT POSSIBLE ON THE DELMARVA. HAVE RAISED A WATCH FOR THE ENTIRE CWA. HAVE KEPT WORDING OF THE WATCH OPEN-ENDED SINCE SNOW COULD EXTEND INTO MONDAY AS WELL. HAVE BLENDED MAV/MET TEMPS FOR THIS FCST. WITH A PROLONGED ONSHORE FLOW THIS WEEKEND...AND WITH A FULL MOON ON SUNDAY...WE ARE CONCERNED WITH THE POTENTIAL FOR COASTAL FLOODING. LOOKS LIKE MINOR FLOODING ON SUNDAY WITH A POTENTIAL FOR MODERATE FLOODING IN SOME LOCATIONS ON MONDAY. NEED TO KEEP AN EYE ON THIS AS THE EVENT UNFOLDS. AN UPDATED MWS HAS BEEN ISSUED. ZONES ALREADY ISSUED. FCSTID = 24 MPO 14 18 2 16 / 80 80 20 70 ABE 18 22 7 21 / 90 90 20 70 RDG 21 25 8 22 / 100 100 20 70 PHL 25 28 13 27 / 100 100 20 70 12N 15 19 5 19 / 80 80 20 70 SMQ 23 27 10 24 / 100 100 20 70 TTN 24 28 12 26 / 100 100 20 70 MIV 27 29 16 28 / 100 100 20 70 ACY 28 31 17 31 / 100 100 20 70 ILG 25 28 13 27 / 100 100 20 70 DOV 28 29 16 28 / 100 100 20 70 GED 29 30 19 29 / 100 100 20 70 ESN 28 29 17 28 / 100 100 20 70 .PHI... DE...WINTER STORM WATCH FOR SUNDAY FOR ZONES DEZ001>004. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES DEZ002>003. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES DEZ001...DEZ004. MD...WINTER STORM WATCH FOR SUNDAY FOR ZONES MDZ008...MDZ012... MDZ015...MDZ019>020. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020. NJ...WINTER STORM WATCH FOR SUNDAY FOR ZONES NJZ001...NJZ007>010... NJZ012>026...NJZ027. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES NJZ016>020...NJZ024>026...NJZ027. PA...WINTER STORM WATCH FOR SUNDAY FOR ZONES PAZ054>055... PAZ060>062...PAZ067>071. WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES PAZ070>071. JJM
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-141245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 551 AM EST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A MIXED PRECIPITATION EVENT IS FORECAST TO BEGIN TONIGHT. A WINTER STORM WATCH IS IN PLACE FOR PORTIONS OF THE REGION. PLEASE REFER TO WWUS41 KPHI PHLWSWPHI FOR FURTHER TIMING AND ACCUMULATION DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE MIXED PRECIPITATION EVENT WHICH IS FORECAST TO BEGIN TONIGHT WILL COME TO AN END TOMORROW. A SECOND PORTION OF THE STORM IS FORECAST TO AFFECT THE REGION SUNDAY AND SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATION REMAINS POSSIBLE ON SUNDAY. GALE WARNINGS MAY BE REQUIRED SATURDAY AFTERNOON OR NIGHT FOR THE LOWER DELEWARE BAY AND THE COASTAL WATERS OF NEW JERSEY AND DELEWARE. A FULL MOON ON SUNDAY COMBINED WITH PERSISTANT ONSHORE WINDS COULD PRODUCE MINOR TIDAL FLOODING. PLEASE REFER TO FZUS71 KPHI PHLMWSPHI FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER PARTICIPATION IS NOT ANTICIPATED TODAY. THE NATIONAL WEATHER SERVICE REQUESTS SPOTTER SNOWFALL REPORTS TONIGHT AND/OR SATURDAY. KRUZDLO
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347927, 5347928, 5347926, 5347925.